The mechanism of post-vaccination acute disseminated encephalomyelitis (ADEM) has been hypothesized as resulting from vaccination-injected antigens cross-reacting with myelin components, however, a precise etiology has been uncertain. In this report, we describe the case of a 6-year-old Japanese boy who had multiphasic disseminated encephalomyelitis (MDEM), and was positive for both anti-myelin oligodendrocyte glycoprotein (MOG) antibodies and Chlamydophila pneumoniae antibodies. After vaccinations that were the second one for measles and rubella, and the booster immunization for Japanese encephalitis, the patient presented with fever, headache, vomiting, and a change in personality. He was treated with a high-dose of intravenous methylprednisolone in the diagnosis of ADEM. However, these symptoms recurred with different magnetic resonance imaging lesion, and he was diagnosed as MDEM. Retrospective testing for pathogens revealed C. pneumoniae IgM and IgG antibodies, and it was considered that he was infected with C. pneumoniae subclinically. The patient's serum indicated a positive response for the anti-MOG antibody from the onset of the ADEM diagnosis and in all recurrent episodes. Chlamydia species infection has been known to play a role in demyelinating diseases. It is also known that the anti-MOG antibody may be present but not exhibit its pathogenesis in the absence of a cell-mediated inflammatory response; however, the precise mechanism of action of the anti-MOG antibodies is not yet determined. We propose the possibility that post-vaccination demyelinating disease may result from the synergistic effects of a preceding anti-MOG antibody, possibly produced in response to a subclinical Chlamydia species infection.
- Multiphasic disseminated encephalomyelitis (MDEM)
- Myelin oligodendrocyte glycoprotein (MOG)
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Developmental Neuroscience
- Clinical Neurology